Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 13, 2021Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at Jul 13, 2021, 4:47 PM EDT for Greenup County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 4:47 PM EDT (20:47 UTC)
Expired
Jul 13, 2021, 5:15 PM EDT
In force
28 min
Issued by
NWS Charleston, WV

County Greenup County, KY

The radar

The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS81 KRLX 132047
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
447 PM EDT Tue Jul 13 2021

KYZ101-132115-
Greenup-
447 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENUP COUNTY...

At 446 PM EDT, a strong thunderstorm was located over Load, or 12
miles south of Portsmouth, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Portsmouth, New Boston, Greenup, Load, Letitia, Franklin Furnace,
South Shore, Grays Branch, Haverhill, Sciotoville and Warnock.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3859 8307 3862 8308 3862 8307 3863 8307
      3864 8305 3865 8305 3875 8293 3876 8289
      3873 8287 3869 8288 3866 8286 3861 8285
      3857 8282 3845 8298 3857 8310
TIME...MOT...LOC 2046Z 229DEG 35KT 3857 8298 

$$

MEK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:59 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 13, 3:59 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
359 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Weak boundary passage overnight then greater chances for shower
and storms for Wednesday. High pressure builds in by Thursday,
before unsettled weather returns on Friday through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 400 PM Tuesday...

Some minor adjustments have been made to PoPs to focus higher
values over our western counties closer to greatest forcing late
this afternoon and evening, and to reduce PoPs over our eastern
counties.

As of 200 PM Tuesday...

For this afternoon and evening, CAPE and bulk shear are weak but
we still could see a strong to severe isolated storm which
is why the area has a marginal risk for severe thunderstorms
across the area with the main threat being damaging wind. With
PWAT values near the 2 inch range, anomalously high for this
time of year, along with weak flow, possible training of storms
could occur. WPC has issued the marginal risk for excessive
rainfall over the entire forecast area into tonight when
activity should be limited. Areas susceptible to heavy downpours
will be low lying and poor drainage areas.

A weak frontal boundary slides across the area with its parent
upper level trough through the overnight. This will promote
shower chances and a possible storm into and through the
morning. Thereafter, the area will be just under a general
threat for diurnal summertime type convection through the
afternoon and evening. Thinking less cloud and shower coverage
for tomorrow after frontal passage since high pressure will
build in from the southeast and raise heights through Wednesday.

Temperatures will be right around average for tomorrow, but
depending on how fast or widespread cloud breaks will be, will
determine whether daytime highs exceed forecast values by a
degree or two. Went with guidance as of now since I had lower
confidence in cloud dispersion.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 304 PM Tuesday...

Any scattered showers and thunderstorms remaining across the
area Wednesday evening should dissipate shortly after sunset,
with rather tranquil conditions for the region during the day
Thursday as high pressure across the southeast will be in
control. There could be a few highly isolated showers or storms
across the far southern portion of the region and the mountains,
but this will be the exception, not the rule. High temperatures
Thursday will be slightly above normal, with upper 80s to near
90 across the lowlands, with 70s across the higher terrain.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 304 PM Tuesday...

The long term period begins with a cold front approaching the
region from the northwest. Guidance has been fairly consistent
with its progression, with the chance for scattered showers and
storms beginning Friday afternoon across the northwest portions
of the area. The main question continues to be with the timing
of the front moving through the region. The front will tend to
slow, possibly stall, across the region throughout the weekend,
which will favor a continued chance for scattered showers and
storms on both Saturday and Sunday. Shower/storm chances begin
to diminish on Monday, especially across areas further north,
with the far southern portions of the region holding on to the
greatest chance for precipitation as the front continues to
slowly exit the region. Friday looks to be the warmest day of
the period, with high temperatures in the upper 80s to near 90
across the lowlands. The weekend should see a return to near
seasonable temperatures, with a slow warmup to start the new work
week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 135 PM Tuesday...

Southwesterly flow holds true for much of this period. VFR
should hold up as well unless under heavy fire from a strong
shower or storm. With a weak boundary passage overnight clouds
should be persistent and only certain areas may see breaks in
cloud coverage by early morning. This may result in fog
development in areas that are not coded up in the TAFs. Fairly
confident EKN will fog regardless of sky condition.

The storm threat should diminish by the late evening, however
showers could still come to fruition through the morning. Brief
IFR under a heavy shower is possible, but not anticipating
anything lower than MVFR, otherwise. Some decent fog
development could occur at CKB/CRW, but confidence is too low
to add significant restrictions into the TAFs at this time.
Every other terminal may hold off the fog due to cloud coverage.
Wednesday will just be another day for diurnal thunderstorms
although high pressure builds in from the southeast so we may
not be as active as we are today and with less cloud coverage.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: TAFs may need amended this afternoon and
evening for direct thunderstorm impacts. More fog may develop by
morning dependent upon cloud coverage.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
No widespread IFR forecast, but brief IFR possible in
showers/thunderstorms during the afternoons and evenings, most
likely Friday and Saturday, and then follow-up overnight and
early morning fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JZ/04
NEAR TERM...ABE/JZ
SHORT TERM...04
LONG TERM...04
AVIATION...JZ
Hazardous weather outlook, Jul 13, 5:15 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
515 AM EDT Tue Jul 13 2021

OHZ066-067-075-076-083>086-VAZ004-WVZ006>011-013>020-024>034-039-040-
515>526-140915-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Buchanan-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
515 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
portions of southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening. The strongest
storms will have the potential to produce strong to damaging winds,
and heavy downpours which may lead to isolated flash flooding. There
are marginal risks for damaging wind and excessive rainfall this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible each afternoon this week, especially
Wednesday, Friday and Saturday. The threat for strong winds and
heavy downpours decreases through Thursday, but then ramps up again
for Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-WVZ005-140915-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Wayne-
515 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for northeast Kentucky, Lawrence
County in southeast Ohio, extreme southwest Virginia and Wayne County
in western West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening. The strongest
storms will have the potential to produce strong winds, and heavy
downpours which may lead to isolated flash flooding. There is a
marginal risk for excessive rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible each afternoon this week, especially
Wednesday, Friday and Saturday. The threat for strong winds and
heavy downpours decreases through Thursday, but then ramps up again
for Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM / JLB

In the hours before

Special weather statement, Jul 13, 4:11 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT Tue Jul 13 2021

KYZ101>103-132045-
Boyd-Greenup-Carter-
411 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHERN GREENUP AND
CARTER COUNTIES...

At 410 PM EDT, a strong thunderstorm was located over Olive Hill,
moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ashland, Grayson, Olive Hill, Cannonsburg, Grayson Lake State Park,
Carter Caves State Park, Kenova, Catlettsburg, Greenup, Princess,
Coalton, Denton, Gesling, Greenbo Lake, Oldtown, Naples, Rush,
Franklin Furnace, Carter and Flatwoods.

This includes Interstate 64 in Kentucky between mile markers 150 and
191.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
      3838 8323 3858 8284 3857 8280 3842 8259
      3834 8260 3820 8307 3823 8309 3827 8318
      3823 8322 3819 8323 3819 8326 3832 8334
TIME...MOT...LOC 2010Z 239DEG 34KT 3828 8320

MEK
Special weather statement, Jul 13, 4:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
447 PM EDT Tue Jul 13 2021

KYZ101-132115-
Greenup-
447 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENUP COUNTY...

At 446 PM EDT, a strong thunderstorm was located over Load, or 12
miles south of Portsmouth, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Portsmouth, New Boston, Greenup, Load, Letitia, Franklin Furnace,
South Shore, Grays Branch, Haverhill, Sciotoville and Warnock.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3859 8307 3862 8308 3862 8307 3863 8307
      3864 8305 3865 8305 3875 8293 3876 8289
      3873 8287 3869 8288 3866 8286 3861 8285
      3857 8282 3845 8298 3857 8310
TIME...MOT...LOC 2046Z 229DEG 35KT 3857 8298

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:33 PM EDTSpecial Weather StatementRLXMason27 min
Jul 12, 8:40 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam35 min
Jul 12, 9:14 PM EDTSpecial Weather StatementRLXMason31 min
Jul 13, 4:50 PM EDTSpecial Weather StatementRLXWayne25 min
Jul 13, 5:16 PM EDTSpecial Weather StatementRLXWayne29 min
Jul 13, 4:11 PM EDTSpecial Weather StatementRLXBoyd, Carter34 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.